Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 61, NWS Memphis, TN

September 26, 20186 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 26, 2018, 5:43 AM CDT for 6 counties in Mississippi. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2018, 5:43 AM CDT (10:43 UTC)
Expired
Sep 26, 2018, 8:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 6:14 AM CDTFLASH FLOODBlue Springs, MSHIGHWAY 9 AT THE RAILROAD TRACKS IS FLOODED.
Sep 26, 6:39 AM CDTFLASH FLOODNew Albany, MSHIGHWAY 15 AND SOUTH CENTRAL AVE. IS FLOODED IN NEW ALBANY.
Sep 26, 6:50 AM CDTHEAVY RAIN 6.785 E New Albany, MSRAINFALL SINCE MIDNIGHT.
Sep 26, 7:04 AM CDTHEAVY RAIN 5.413 Nw Guntown, MS24 HOUR RAINFALL TOTAL, WITH BULK OF RAINFALL OCCURRING IN PAST 7 HOURS.
Sep 26, 8:30 AM CDTFLOOD4 E Blue Springs, MSCOUNTY ROAD 194 IMPASSABLE DUE TO SIGNIFICANT FLOODING.
Sep 26, 8:30 AM CDTFLOODBlue Springs, MSCOUNTY ROAD 185 IMPASSABLE DUE TO HIGH WATER
Sep 26, 8:30 AM CDTFLOODPontotoc, MSLEXI LANE - ROAD WASHED OUT AND IMPASSABLE.
Sep 26, 8:45 AM CDTFLOODBlue Springs, MSCULVERT WASHED OUT ON COUNTY ROAD 265
Sep 26, 8:45 AM CDTFLOODNew Albany, MSBRATTON ROAD IMPASSABLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS54 KMEG 261043
FFWMEG
MSC057-081-115-117-141-145-261345-
/O.NEW.KMEG.FF.W.0061.180926T1043Z-180926T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
543 AM CDT WED SEP 26 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Pontotoc County in northeastern Mississippi...
  Union County in northeastern Mississippi...
  Northern Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Southern Tishomingo County in northeastern Mississippi...
  Prentiss County in northeastern Mississippi...

* Until 845 AM CDT.

* At 542 AM CDT...Doppler Radar estimates 3 to 5.5 inches of rain 
  has occurred in the past 5 hours. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn, Verona,
  Trace State Park, Tombigbee State Park, Tishomingo State Park,
  Saltillo, Guntown, Belmont, Plantersville, Mantachie, Ecru,
  Tishomingo, New Harmony, Pratts Friendship and Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3438 8817 3421 8864 3407 8881 3408 8924
      3459 8924 3460 8872 3470 8833 3470 8812

$$
1 follow-up statement
884 
WGUS74 KMEG 261303
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
803 AM CDT WED SEP 26 2018

MSC057-081-115-117-141-145-261345-
/O.CON.KMEG.FF.W.0061.000000T0000Z-180926T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pontotoc MS-Union MS-Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
803 AM CDT WED SEP 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
PONTOTOC...UNION...NORTHERN ITAWAMBA...LEE...SOUTHERN TISHOMINGO AND
PRENTISS COUNTIES...

At 758 AM CDT, The heavy rain which prompted the warning has 
decreased. Light to moderate rain extended from New Albany and 
Algoma, eastward to Belmont. Doppler Radar estimates 4 to 6 inches 
fell in the warning area.

Although the heavy rain has diminished, runoff and flooding will 
continue through the morning. Creeks, streams, ditches, and poor 
drainage areas will most likely be affected. If you are driving in 
in northeast Mississippi this morning, be extremely careful and 
watch out for flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3438 8817 3421 8864 3407 8881 3408 8924
      3459 8924 3460 8872 3470 8833 3470 8812

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 4:19 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 26, 4:19 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
419 AM CDT Wed Sep 26 2018

.DISCUSSION...

Well it's raining again, for the sixth day in a row. A complex of
showers and thunderstorms developed around midnight and continues
to train over northeast Mississippi. Latest Dual-Pol rainfall
estimates are 3.5 to over 4 inches with more on the way as low
level moisture convergence continues ahead of the main front. The
flash flood threat will persist and possibly worsen for that area
throughout the day. Flash flood guidance has already been
exceeded and any more rain will only exacerbate the threat. Will
add flash flood potential to HWO to that area.

Latest surface analysis places a cold front near Poplar Bluff and
southwest into Batesville, Arkansas. Some showers and isolated
thunderstorms are occurring along the front at this hour. The
front is expected to push into northeast Arkansas within the next
hour or so and push southeast through the majority of the Mid-
South by this evening. Forcing along the front will be not be very
strong, so mostly moderate showers and scattered thunder will
accompany the passage. The heaviest rainfall is expected to fall
mainly over northeast Mississippi and portions of west Tennessee
near the Tennessee River. Once again, the flash flood threat will
be the threat to watch today.

After the front moves through, the main story will be the cool
air that builds into the region throughout the day. Most areas
will be experiencing their high at this hour, with steady and
eventually cooling temperatures throughout the day. Expect highs
to only top out in the 70s areawide. The frontal boundary is
expected to slow down and stall as a weak low pressure system
tracks along the front from the ArkLaMiss to Birmingham, Alabama
tonight. This will keep slight chances for showers and possibly a
thunderstorm in the forecast overnight for portions of north
Mississippi. Elsewhere, expect post-frontal stratus to move in
behind the front and temperatures to fall into the upper 50s and
lower 60s by Thursday morning.

A shortwave trof will pivot through the Lower Mississippi Valley
on Thursday. Any mid and upper level moisture will be squeezed out
in the form of light showers tomorrow. Went ahead and increased
POPs to chance for areas along and south of the I-40 corridor. QPF
totals are expected to remain low, so flooding will not be an
issue. With the enhanced cloud cover and rain, temperatures will
only reach the low to mid 70s areawide.

Friday will be the first of a few consecutive days of gorgeous
weather. Sunshine will finally return to the majority of the Mid-
South as surface high pressure becomes nearly centered over the
area. Temperatures will start mid 50s to lower 60s with highs
reaching into the 70s areawide. A reinforcing front will move into
the area Friday night, but no rain is expected with the passage.
Saturday will be similar to Friday with temperatures in the 70s
and lows in the 50s and 60s.

High pressure will slide east on Sunday and set up return flow
over the area. As a result, temperatures will climb back into the
80s with increased humidity. A warm front and shortwave are
expected to lift north across the area on Monday. This will kick
off some showers and thunderstorms during the day. Beyond this
Tuesday, the models differ with respect to a midweek cold front.
Went ahead with a blend through this period, with highs in the 80s
and low to medium chances for showers and thunderstorms each day.

AC3

&&

.AVIATION...
/06Z TAFs/

Approaching cold front will serve as a focus for additional
VCSH/VCTS overnight into Thursday morning, VFR conditions
expected to deteriorate to MVFR conditions as the front passes
through sites and anticipated to remain MVFR through most of the
period. S winds 5-10 kts will veer N/NNE with frontal passage and
average around 9-11 kts with a few higher gusts possible on
Wednesday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 26, 4:31 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
431 AM CDT Wed Sep 26 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
431 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Flash flooding is possible over northeast Mississippi through
this afternoon as a slow-moving cold front moves across the area.

Elsewhere, scattered showers and thunderstorms may produce
brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Local storm report, Sep 26, 5:35 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 AM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     FLASH FLOOD      1 N NEW HARMONY         34.41N 88.92W
09/26/2018                   UNION              MS   LAW ENFORCEMENT

            HIGHWAY 178 EAST IS FLOODED BETWEEN COUNTY ROADS 205 AND
            216.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:56 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Pontotoc, Prentiss, Union2 hr
Sep 26, 2:23 AM CDTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Union5 hr
Sep 26, 2:41 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Prentiss, Tishomingo2 hr
Sep 26, 4:06 AM CDTAreal Flood AdvisoryMEGLee, Pontotoc, Prentiss, Union93 min
Sep 26, 5:51 AM CDTSpecial Weather StatementMEGItawamba39 min
Sep 26, 8:48 AM CDTAreal Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union6 hr
Sep 26, 9:23 AM CDTRiver Flood WarningMEGMonroe27 hr
Sep 26, 10:15 AM CDTRiver Flood WarningMEGLee26 hr
Sep 26, 2:39 PM CDTRiver Flood WarningMEGMonroe22 hr
Sep 26, 2:52 PM CDTAreal Flood WarningMEGLee, Pontotoc, Prentiss, Union6 hr
Sep 26, 4:58 PM CDTAreal Flood AdvisoryMEGLee, Pontotoc3 hr

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.